MAUDE Adverse Event Report: NUVASIVE, INC. ALGI RONGEUR, PITUITARY MEDIUM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. ALGI RONGEUR, PITUITARY MEDIUM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6900430
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during use in a procedure, the upper jaw of the pituitary rongeur fractured off.The fractured portion was retrieved from the surgical site.There was no reported adverse impact to the patient, user, or procedure.No additional information is available.
 
Additional Manufacturer Narrative
No product was returned to nuvasive for evaluation.A photograph of the device was provided and the reported event was confirmed as the articulating jaw of the pituitary being fractured off at the hinge feature.It was reported that the jaw of the pituitary rongeur fractured off during use.A definitive cause for the fracture cannot be determined; however, based on previous investigations for similar events, pituitary rongeur jaw fracture can occur when off-axis excessive force and/or twisting motions are placed on the device during use.Manufacturing review: review of the device history record for the device lot identified no relevant material non-conformances, manufacturing errors, nor any discrepancies with respect to material type, treatments, or dimensions that may have caused or contributed to this mode of failure.The device met acceptance criteria upon release.Labeling review: ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".

Brand Name
ALGI RONGEUR, PITUITARY MEDIUM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key17455824
Report Number2031966-2023-00159
Device Sequence Number2698169
Product Code LXH
UDI-Device Identifier00887517385819
UDI-Public887517385819
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6900430
Device Lot NumberFD6941838
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2023
Initial Report FDA Received Date08/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/18/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexPrefer Not To Disclose